ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Generalized pencils of rays in statistical wave optics

Simon, R (1983) Generalized pencils of rays in statistical wave optics. In: Pramana, 20 (2). pp. 105-124.

[img] PDF
mahesh_.pdf - Published Version
Restricted to Registered users only

Download (2475Kb) | Request a copy
Official URL: http://www.springerlink.com/content/r71uv032wt1n64...

Abstract

The recently introduced generalized pencil of Sudarshan which gives an exact ray picture of wave optics is analysed in some situations of interest to wave optics. A relationship between ray dispersion and statistical inhomogeneity of the field is obtained. A paraxial approximation which preserves the rectilinear propagation character of the generalized pencils is presented. Under this approximation the pencils can be computed directly from the field conditions on a plane, without the necessity to compute the cross-spectral density function in the entire space as an intermediate quantity. The paraxial results are illustrated with examples. The pencils are shown to exhibit an interesting scaling behaviour in the far-zone. This scaling leads to a natural generalization of the Fraunhofer range criterion and of the classical van Cittert-Zernike theorem to planar sources of arbitrary state of coherence. The recently derived results of radiometry with partially coherent sources are shown to be simple consequences of this scaling.

Item Type: Journal Article
Additional Information: Copyright of this article belongs to Indian Academy of Sciences.
Keywords: Generalized pencils;paraxial approximation;partial coherence ;radiometry;diffraction;interference;wave optics
Department/Centre: Division of Physical & Mathematical Sciences > Physics
Date Deposited: 25 Aug 2009 09:18
Last Modified: 20 Sep 2010 05:53
URI: http://eprints.iisc.ernet.in/id/eprint/21419

Actions (login required)

View Item View Item